Strange non-cramp/ Plaquenil connection?

Plaquenil 400mg 1 week - rolling cramp like, back pain that doesn't actually progress to a muscle spasm. Only moderately painful. Have others on Plaquenil experienced this? Thank you for your time Kaz

Hello! I have had a similar experience. I was very recently diagnosed and plaquenil was the first drug my doctor tried. I started with 200 mg on a sunday afternoon around 4PM and the next morning woke up with severe muscle cramping that lasted for hours. I was having difficulty standing and even when I wasnt standing the pain was very uncomfortable. At first I thought maybe my potassium was very low seeing as I had been on prednisone for over a week and a half however when my bloodwork came back it was a normal level. I was hospitalized for the day and once the drugs were flushed out I started feeling better. My doc has taken me off plaquenil since obviously. I recommend seeing your doctor and making sure its not an allergic reaction as I assume thats what my pain was from. At least make sure you are keeping in touch with the doctor, plaquenil sounds like a serious drug and I wouldnt want you to feel any extra unnecessary pain. Hope this helps!

Hello Kaz,

Plaquenil as worked the total opposite for me stopping cramps and spasms and also is doing so now although i've not been long back on the drug.

I have double checked for you and i don't like frightening members but this can occur if you have MS starting or you do have MS...so pleased get checked for this also, unless another member can help you otherwise.

Love Terri xxx

Update: I asked the Dermatologist about the rolling cramp like (allmost) pains. Now in my entire thoracic area.

Answer "its the prednisilone" !

It seems to be so, as Ive been off Plaquenil for a few weeks now &last week down to 50mg Prednisilone & still having the weird rolling crampy sensations. Hope that information is of use to someone. Ciao Kaz

I have a feeling its the prednisone as well. The last couple weeks I have been taking Vitamin D, Calcium, and Magnesium supplements and have been trying to eat more potassium rich items and I havent had any problems with cramping. I see my rheumy on friday and well reevalluate the plaquenil then. Good luck!

I'd be keen to hear how you go. Ive been advised by Dermatologist to take 1000IU of Vit D3. Not to bother with calcium tabs (!) & to take Magnesium. Been eating Bannana's & will address D3 & Mag issues next week. I want to see a compounding chemist to ensure no sulpha is involved as I react rather poorly to Sulfonamides.

Hello Kaz,

Apparentley prednisone can lower your potassium rate and this leads to the back spasms your having...so to build it up bananas are the best.

Love Terri xxx

When you are well enough to 'think' its all rather interesting isn't it?

Thanks all for your input. Ciao for now Kaz

Hello Kaz,

Your welcome from us all and your right when your well enough to "Think" lol....prednisone like any other drug can cause issues and side affects, it's how the body individually can tke them.

Love Terri xxx

Kaz said:

When you are well enough to 'think' its all rather interesting isn't it?

Thanks all for your input. Ciao for now Kaz

Plaquinil doesnt do that. Maybe it’s another med or new symptoms. Best to talk to a Dr. Good luck

Hi Chris,

I've not heard of plaquenil do it like you say but if potassium comes low in your system if you taking prednisone that can cause the issue.

Chris Broekemeier said:

Plaquinil doesnt do that. Maybe it's another med or new symptoms. Best to talk to a Dr. Good luck

Tez, low potassium happens a bit with autoimmunes. I get leg cramps when my potassium is low. You may be right that Prednisone can be a cause. I refuse prednisone for several reasons unless in in the hospital. For 13+ years I’ve been on plaquinil and haven’t seen side effects.
Thanks

Hello Chris,

I was checking yesterday before adding to the thread and prednisone does cause this through low potassium...now i have to be careful eating fruit, as it sends my kidneys full of potassium then i'm double up but like yourself i've had the leg cramps/spasms a hell of a good while and they drive me mad.

I've had steriods in the past under wrong diagnosis and that's why i won't touch them...i'm managing back on plaquenil till i go friday to see a new rheumo and hopefully besides tests, i'm hoping he'll sort some meds out.

I had bad side affects when i first went on plaquenil and they was bad so i came off it and a friend spoke to me and said take it at night as your sleeping the affects off after several days of nausea nothing then, some people get affects and other's don't it's all upto the individual in general and their system.

Love Terri xxx

Terri, the experience we all go through is so very different from person to person that sometimes I forget what does/n’t work for me will not apply to another, which is exactly what makes treatment so hit or miss.

I’m sorry about your kidney problems, it can make life hard.

Right now I’m in a flare of inflammation and severe liver disease. Im lucky I have family support with my mom suffering from lupus too but not as severe I have someone who knows what I go through. I’ve had this since around when I married my husband 18 years ago, so we got pretty good at coping.

Do you have support?

Hello Chris,

No need to apologise about my kidneys had it for years i used to urinate blood at one stage but they do swell a fare bit now mainly my left which hurts alot.

It sounds like yours maybe genetic as i inherited mine off my parents plus my youngest sister as it and sorry about your liver as issues with your liver are a nightmare, i have a tumour on mine also and the pain is like a knife at times and i have days where yellow shows but that's life.

I am pleased you've got support, i have my hubby and LWL have become my 2nd family as i've never know such close members who are so sincere. xxx

Big hugs & warm wishes for a lovely week to you both from Kaz xox

Hello Kaz,

The same to you and i hope your ok?...please update we on how your feeling.

Love Terri xxx

Good information on the cramping and the predisone, I'm not a fan of it at all. A doctor put my aunt on it years ago and left her on it, and she became dependent on it. She developed osteoporosis and she looked 20 years older than her chronological age.

I go back to my rheumotologist on Oct 1, and I hope that he increases my plaquenil to 400mg. My fatigue has improved overall. Before the plaquenil, fatigue was a constant, now it just increases before a flare. I've had no side affects from it.

Trisha

Hi all, I am doing just fine as far as I can figure. Week two home from Hospital today. Photosensivity restrictions eased a little one week now. i.e. I dont have to wear barrier clothing in the house just Sunscreen & avoid the shadow line & only fluros when req'd. Outside its still the full circus.

Prednisilone 50mg Imuran 50mg. NO side effects from Imuran (that I have noticed).

Wrenched my R knee badly (or so I thought), woke up with massive swelling & non weight bearing & knee failing. Physio suggested it was Lupus joint swelling! It hadn't occured to me. Who knows? Ultrasound & ice pacs are helping, can now bear weight if placement on ground is impeccable (& if I hold my eyebrows just right). Swelling looks to be going down so fingers XX.

ALL lesions are flat, pink & fading!!! I really would not have believed it possible 10 days ago. Hair is thinning but not falling in clumps & no scars in scalp. I hope its more 'body shock' rather than meds.

Skin all over, waxy & dry & papery & no fingerprints! Hands full function back, but care needed with finger pads, seem to nick & cut them easily. Nails may be looking swollen & inflamed somehow. Not 100% sure have taken pix for comparision next week. Scalp all healed as are ears & mouth.

Thoughts seem to be coherent again & I'm not bursting into tears right left & centre quite so much. "Look a puppy, thats soooooo cute blub blub blub....." honestly its humiliating at times. I have more get up & go I can potter about for a few hrs now (up from 30 mins). Tomorrow will be a 'test' ehh?

I now officially feel like a fraud for having people concerned, It really seems like make believe that I was soooo messed up for so (26 weeks) long. Last Blood work used the word 'systemic' for the first time (as opposed to Cuteanous). NOT thinking about it for 3 more weeks till I see Specialist again.

Going to a movie tomorrow with my Book Club Pals (just like a real girl). Physio made me promise to get up 3 times during movie & move about!! It will be O.K. its a beach side boutique baby cinema we'll most likely be the only ones there.

Thanks for your query. I really do appreciate it greatly. Ciao for now (almost better) Kaz xox

hope this finds everyone on the site having a good few hrs.

Hello Trisha,

When you hear stories what this prednisone can do, you can see why i won't touch them and i don't blame you either and your aunt should have been on a tablet to stop the osteoporosis and it's a shame she looks older through it.

Well best of luck with your rheumo, i see the gastro on that day also.lol

Trisha this new rheumo i see friday if he keeps me on the plaquenil i'll ask him to rise it like you to 400mg because i get no side affects like yourself it as helped the spasms but otherwise my joints and skin are still playing up.

Love Terri xxx



sunrisetrisha said:

Good information on the cramping and the predisone, I'm not a fan of it at all. A doctor put my aunt on it years ago and left her on it, and she became dependent on it. She developed osteoporosis and she looked 20 years older than her chronological age.

I go back to my rheumotologist on Oct 1, and I hope that he increases my plaquenil to 400mg. My fatigue has improved overall. Before the plaquenil, fatigue was a constant, now it just increases before a flare. I've had no side affects from it.

Trisha